This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
WHAT YOU NEED TO KNOW:
Hallucinations are things you see, hear, feel, taste, or smell that seem real but are not. A nonpsychiatric hallucination means it is not caused by a mental disorder such as schizophrenia. Some hallucinations are temporary. Hallucinations that continue, interfere with daily activities, or worsen may be a sign of a serious condition that needs treatment.
Call 911 if:
- You have a seizure.
Return to the emergency department if:
- Your hallucinations worsen or return after treatment.
- Your heartbeat or breathing is faster or slower than usual.
- You have trouble breathing or shortness of breath.
Contact your healthcare provider if:
- You have new hallucinations.
- You have questions or concerns about your condition or care.
- Medicines may be given to reduce anxiety or relax your muscles.
- Take your medicine as directed. Contact your healthcare provider if you think your medicine is not helping or if you have side effects. Tell him of her if you are allergic to any medicine. Keep a list of the medicines, vitamins, and herbs you take. Include the amounts, and when and why you take them. Bring the list or the pill bottles to follow-up visits. Carry your medicine list with you in case of an emergency.
Follow up with your healthcare provider as directed:
Write down your questions so you remember to ask them during your visits.
Prevent nonpsychiatric hallucinations:
- Limit or do not drink alcohol as directed. Alcohol can cause hallucinations or make your symptoms worse. Talk to your healthcare provider about safe ways to stop using alcohol. Sudden alcohol withdrawal can cause hallucinations.
- Manage medical conditions. Conditions such as thyroid disorders, eye problems, or migraine headaches may need long-term care. Check your blood sugar levels as directed if you have diabetes or other blood sugar problems.
- Prevent dehydration. You may need to drink more liquids on hot days or when you exercise. Ask your healthcare provider how much liquid to drink each day, and which liquids are best for you. Drink liquids throughout the day. Too much liquid at one time can cause your sodium levels to go too low.
- Set a sleep schedule. Go to bed at the same time each night and wake up at the same time each morning. Keep your room quiet and free from distractions, such as a television or computer. Talk to your healthcare provider if you are having trouble falling or staying asleep.
© Copyright IBM Corporation 2018 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.